There are many medications that can cause hair loss in some individuals, without causing any problems in most other people.
Medications which can cause hair loss:
High doses of vitamin A and medications derived from it can cause hair loss.
ACE inhibitors can also lead to thinning hair
- enalapril (Vasotec)
- lisinopril (Prinivil, Zestril)
- captopril (Capoten)
- Antidepressants and mood stabilizers
One type acne of vitamin A-derived medication, isotretinoin (Accutane) and tretinoin (Retin-A) can cause hair loss. Because there can be other serious side effects as well, you may want to discuss other options with your dermatologist.
Prescription antibiotics can cause temporary hair thinning. Antibiotics can deplete your vitamin B and hemoglobin, which disrupts hair growth.
When hemoglobin is too low, you can become anemic and lose hair as a result. Normal levels of vitamin B are also critical to maintaining healthy hair.
Antifungal medications are indicated for fungal infections and have been linked to hair loss in some people. The antifungal medication voriconazole therapy is one such treatment that has been associated with alopecia in the past.
Anticoagulants like heparin and warfarin are used to thin the blood and prevent blood clots and certain health concerns in some people with heart conditions. These medications can cause hair loss that begins after taking these medications for about three months.
Medications that prevent seizures, like valproic acid (Depakote) and trimethadione (Tridione), can lead to hair loss in some people.
Blood pressure medications
- Beta blockers, including the following, can cause hair loss:
- metoprolol (Lopressor)
- timolol (Blocadren)
- propranolol (Inderal and Inderal LA)
- atenolol (Tenormin)
- nadolol (Corgard)
Chemotherapy drugs used to treat certain types of cancer and autoimmune illness can cause anagen effluvium. This hair loss includes eyelashes, eyebrows, and body hair.
These drugs are designed to destroy the fast-growing cancer cells in your body, but they also attack and destroy other cells that grow quickly, like the roots of your hair. Regrowth should occur after treatments have ended.
Some statin drugs like simvastatin (Zocor) and (atorvastatin) Lipitor have been reported to cause hair loss.
Depression and mood stabilization
- paroxetine hydrochloride (Paxil)
- sertraline (Zoloft)
- protriptyline (Vivactil)
- amitriptyline (Elavil)
- fluoxetine (Prozac)
allopurinol (Zyloprim and Lopurin) have been reported to cause hair loss.
Some immune-suppressing drugs used to treat autoimmune conditions like lupus and rheumatoid arthritis can cause hair loss. A few of these include methotrexate, leflunomide (Arava), cyclophosphamide (Cytoxan), and etanercept (Enbrel).
Nonsteroidal anti-inflammatory drugs (NSAIDs)
Common over-the-counter NSAIDs such as ibuprofen and naproxen. Prescription NSAIDs that may also cause hair loss include: celecoxib (Celebrex), diclofenac (Voltaren), etodolac (Lodine), fenoprofen (Nalfon), indomethacin (Indocin), ketoprofen (Orudis, Oruvail), oxaprozin (Daypro), nabumetone (Relafen), and sulindac (Clinoril).
Ironically, taking the hormone levothyroxine to treat an underactive thyroid can contribute to hair loss, among other side effects, but it seems to be more common within the first month of treatment.
Parkinsons Disease drugs
Two women with Parkinson’s disease who developed alopecia (baldness) while being treated with the dopamine agonists pramipexole or ropinirole found that their hair loss stopped after the drugs were discontinued and replaced with a new treatment.
Weight loss drugs
Weight loss medications like phentermine can cause hair loss, but the side effect isn’t often listed. This could be because dieters who lose their hair are often nutrient-deficient or may have underlying health conditions contributing to their hair loss.
So, while some people taking weight loss drugs have reported hair loss, that loss could be due to malnutrition.
Medications that cause hair loss in FEMALES
Hormone therapies can trigger hormone imbalances in women, causing hair loss and potentially causing permanent female pattern baldness. Birth control pills used for contraception and hormone replacement therapies (HRT), like progesterone and estrogen, are examples
Hormone Replacement Therapy drugs, as well as many oral contraceptives (birth control pills), contain progestins, estrogens, and estrogen-like compounds (“female” hormones) that can cause hair loss in some women. It is significant to note that the same medications are frequently prescribed to reverse hair loss, as well. It just happens that in some women, they help stop hair loss, while in others they cause hair thinning.
Women who have undergone a full hysterectomy, for example, require ongoing HRT after surgery and post-menopausal women may require HRT as well.
Medications that cause hair loss in MALES
Like females, males who take certain hormones may experience hair loss or permanent male pattern baldness.
Testosterone Replacement Therapy to treat low testosterone (low T) can cause hair loss.
The use of anabolic steroids for muscle-building can also cause hair to fall out.
What you can do?
If you’ve recently begun taking a new medication and have noticed hair thinning, talk to your doctor about possibly switching to an alternative medication. They may be able to choose a medicine that doesn’t cause the same side effect.
Never discontinue any prescription medication without speaking to your doctor.